Your patient is a 2 y/o with a history of eczema who was brought in by his mother for a new rash x 1 day, associated with fever. The rash is pustular-appearing and in other places vesicular. It covers the arms, legs (including palms and soles), and trunk with relative sparing of the face. There are no oral lesions were noted. In the emergency department, the patient is febrile and tachycardic, but otherwise non-toxic appearing.
You are worried that he might have eczema herpeticum or a staph superinfection. You collect viral and bacterial swabs, and admit him to the pediatrics service.
Should you start acyclovir right away, or is it okay to wait until the swab results come back?
Fortunately, an article in Pediatrics aimed at answering this very question. The study was a large, retrospective cohort study conducted between 2001-2010. This study included 1331 children age 2 mo to 17 yrs treated at 42 different centers for eczema herpeticum (identified by their primary discharge diagnosis). The primary objective of the study was to determine whether delayed acyclovir therapy was associated with increased LOS. Secondarily, the study examined the mortality rate (0%), the rate of ICU admission (3.8% ), co-existing bacterial infection (30.3%) and Staph bacteremia (~3.9%). Using multivariable linear regression models, the authors found that a delay in initiation of acyclovir was associated with an increased length of stay. Adjusted increase in LOS was 11% (95 % CI 3-20), 41% (95 % CI 19 - 67), and 98% (95% CI 60-145) for a delay in initiation by 1, 2, and 3-6 days respectively. These results were statistically significant (p <.001). The authors found no significant difference between the administration of acyclovir in IV vs. oral form. Given the above results, the authors concluded that “Patients clinically suspected of having eczema herpeticum should receive empiric therapy with acyclovir because there is a statistically significant time-dependent increase in LOS with every day of delaying in initiating acyclovir therapy". Adverse events from acyclovir therapy were not addressed.
1) If you are admitting a child because you are worried about eczema herpeticum, start acyclovir. Oral form is fine if kid can take it.
2) Send blood cultures and start antibiotics for co-existing Staph infection, especially if the kid is febrile because ~ 30% have co-existing Staph infection and ~4% are bacteremic.
Aronson et. al. “Delayed Acyclovir and Outcomes of Children Hospitalized with Eczema Herpeticum.” Pediatrics 2011; 128; 1161.